Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 19, NWS El Paso, TX

May 16, 2007Hidalgo County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at May 16, 2007, 6:32 PM MDT for Hidalgo County, New Mexico. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2007, 6:32 PM MDT (00:32 UTC)
Expired
May 16, 2007, 7:30 PM MDT
In force
58 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, NM

The radar

The Tucson radar (KEMX), 181 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2795 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:20 PM MDT, 5 hours 12 minutes earlier.

Area forecast discussion, May 16, 1:20 PM MDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
120 PM MDT WED MAY 16 2007

.SYNOPSIS...
THERE WILL BE A CONTINUED THREAT OF HEAVY RAIN OVER THE BORDERLAND
THROUGH THURSDAY NIGHT AS A SLOW MOVING STORM SYSTEM AND UNUSUALLY
MOIST AIR AFFECTS THE AREA. FLOODING OF SOME AREA ROADS CAN BE
EXPECTED AND DRIVERS SHOULD AVOID DRIVING ON WATER COVERED ROADS.
IN ADDITION...LOCALLY GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH
A FEW OF THE STORMS.

THE THUNDERSTORM COVERAGE SHOULD BEGIN TO DECREASE ON FRIDAY WITH
ONLY ISOLATED TO SCATTERED STORMS EXPECTED OVER THE WEEKEND AND
EARLY NEXT WEEK.

DAYTIME TEMPERATURES WILL BE ABOUT FIVE TO TEN DEGREES BELOW
NORMAL THURSDAY AND FRIDAY WARMING TO NEAR NORMAL BY EARLY NEXT WEEK.

&&

.DISCUSSION...
INGREDIENTS FOR CONVECTIVE HEAVY RAIN REMAIN IN PLACE...BACKDOOR
FRONT AT AZ BORDER...WEAK UPPER TROUGH IMPINGING ON LARGER SCALE
RIDGE...PLENTY OF SURFACE MOISTURE (PWS APCHG 160-180% NORMAL).
PRETTY MUCH CLASSIC FOR COLORADO TYPE EVENTS...A TOUCH UNUSUAL
THIS FAR SOUTH. GFS ADDS TO THE MIX WITH HINTS OF AN MCS MOVING
ACROSS THE AREA OVERNIGHT.  SOME OF THE INTENSITY MAY BE CONVECTIVE
FEEDBACK BUT IM NOT WILLING TO WRITE OFF A SIGNIFICANT MCS AT THIS
POINT. AS FAR AS SEVERE WEATHER...PROBABLY NO WIDESPREAD SEVERE
DUE TO WEAK VERTICAL SHEARS BUT WITH DELTA THETA-E VALUES IN
EXCESS OF 20C A COUPLE WET MICROBURSTS ARE POSSIBLE. ALSO
FREEZING/WBZ LEVELS...THOUGH MODERATELY HIGH...WILL LIKELY PERMIT
AT LEAST SMALL HAIL IN SPOTS.

TOMORROW MAY BE A TRANSITION DAY AS THE RIDGE IS FORECAST TO
DEVELOP A LITTLE FARTHER WEST BY FRIDAY. SUSPECT TOMORROW MAY NOT
BE QUITE AS ACTIVE AS TONIGHT BUT HEAVY RAIN IS STILL A THREAT.

FOR FRIDAY/SATURDAY ANY DISTURBANCES WILL BE DROPPING OUT OF THE
NORTHWEST SO STORM COVERAGE SHOULD BE IN THE ISOLATED TO SCATTERED
CATEGORY.

RIDGE SHIFTS BACK EAST THEREAFTER. THIS COULD RESULT IN AN UPTICK
IN STORMS BUT WILL NOT TRY TO GET THAT FINE THIS FAR OUT WITH A
POTENTIAL MAJOR EVENT ON THE DOORSTEP AND UNCERTAINTY ABOUT THE
EFFECT THAT ANTECEDENT/RECYCLED RAINFALL WILL HAVE ON THE OVERALL
PATTERN IN THIS WEAK FLOW REGIME.

&&

.AVIATION...VALID 17/00Z-18/00Z WIDESPREAD MVFR AND IFR CONDITIONS
EXPECTED OVERNIGHT NEAR SCATTERED TO NUMEROUS THUNDERSTORMS...WHICH ARE
EXPECTED TO LINGER IN AREAS THROUGH EARLY TOMORROW MORNING...DUE
TO RAIN AND POOR VISIBILITIES. SOME SMALL HAIL AND LOCAL WIND
GUSTS TO 50 MPH POSSIBLE WITH SOME STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 59  79  59  82  61 /  60  40  40  20  20
SIERRA BLANCA TX        53  75  52  74  53 /  60  50  50  20  20
LAS CRUCES              60  80  56  82  60 /  60  40  50  20  20
ALAMOGORDO              55  75  52  77  55 /  60  60  50  30  10
CLOUDCROFT              42  58  42  58  41 /  60  70  50  30  20
TRUTH OR CONSEQUENCES   58  78  55  80  59 /  50  50  50  30  20
SILVER CITY             52  76  49  75  53 /  60  40  40  30  20
DEMING                  59  82  55  81  60 /  60  30  40  20  20
LORDSBURG               60  86  56  81  59 /  50  40  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ022>025-030>032.

TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ055-056.

&&

02/24
Hazardous weather outlook, May 16, 6:46 AM MDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
646 AM MDT WED MAY 16 2007

NMZ022>025-030>032-TXZ055-056-171300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
646 AM MDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A POTENTIAL TODAY FOR HEAVY RAINS AND FLASH FLOODING. A
FLASH WATCH IN EFFECT THROUGH THURSDAY MORNING. RAINFALL TOTALS OF
TWO TO FOUR INCHES WILL BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT OF HEAVY RAIN WILL CONTINUE THROUGH FRIDAY. SATURDAY AND
SUNDAY WILL SEE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.
BY THE FIRST PART OF NEXT WEEK WE WILL BE DRIER AND WARMER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE CALLED ON FOR REPORTS TODAY THROUGH FRIDAY.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:28 PM MDTSevere Thunderstorm WarningEPZGrant62 min
May 17, 5:23 PM MDTSevere Thunderstorm WarningEPZGrant, Luna67 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.